Kansas, 2017

Hail and Damaging Winds in Kansas, August 5, 2017

August 5, 2017 · NWS DDC · 5 events in 1 county or zone

An area of surface low pressure intensified across eastern Colorado as the day progressed, leading to breezy south southwesterly winds across the area. A cold front then moved through the CWA by the evening, shifting winds to more of a northerly direction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An area of surface low pressure intensified across eastern Colorado as the day progressed, leading to breezy south southwesterly winds across the area. A cold front then moved through the CWA by the evening, shifting winds to more of a northerly direction. Given moderate instability, a few thunderstorms formed along this boundary in Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 12:45 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 12:45 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
145 PM CDT Sat Aug 5 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1230 PM CDT Sat Aug 5 2017

Much hotter temperatures temporarily returning to SW KS this
afternoon. Expecting all locations to be well in the 90s before
the day is done; already 93 here at the office as of 1230 pm.
Starting around 4 pm, expecting scattered thunderstorms to develop
along a prefrontal trough, mainly south and east of Dodge City.
NAM/HRRR solutions are in good agreement that coverage will favor
the SE zones. Bulk shear and CAPE appear sufficient for some
modest storm organization, including some possible supercells,
mainly SE of a Meade-Larned line. Hail up to 1-1.5 inch in
diameter and thunderstorm outflow winds to near 60 mph can be
expected from the strongest storms. Convection will likely
organize upscale into a loosely organized complex, impacting the
far SE zones (Barber county and vicinity) through about 10 pm.
Cold frontal passage expected tonight, with winds becoming N/NE
across all of SW KS during the late evening. Some gusts of 30-40
mph will occur with the initial frontal passage, although
convective coverage along the frontal boundary itself is expected
to be minimal. Consensus of short term models shows post- frontal
low stratus clouds overspreading all zones through sunrise Sunday.
Continued NE winds and cool advection through Sunday morning are
expected to prevent widespread fog formation, but certainly can't
rule out some patchy fog with the widespread stratus. Along with
WFO Goodland, included some patchy fog in the grids for Sunday
morning. Lows Sunday morning in the lower to mid 60s.

Sunday...Cloudy (in the morning) and noticeably cooler. Stratus
expected to hold through about 10 am, then erode during the
afternoon. Given the expected afternoon August sunshine, ignored
the cooler MET/NAM guidance, and followed the warmer MAV guidance,
with afternoon temperatures ranging from near 80 NE (Hays) to the
mid 80s along the Oklahoma border. About a full 10 degrees cooler
than Saturday, with NE breezes of 10-20 mph persisting all day.
Stable surface high ridge axis expected to prevent thunderstorms
across all of SW KS on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 145 PM CDT Sat Aug 5 2017

Long term forecast will be characterized by much below normal
afternoon temperatures, and virtually daily chances for showers
and thunderstorms. In fact, it is very difficult to find any time
period through next week when there is not at least a chance of
showers/thunderstorms somewhere in SW KS. Synoptic pattern
changest little through all of next week, with broad 500 mb
ridging from southern California to West Texas, and persistent
broad 500 mb troughing from the northern plains through the Great
Lakes. As a result, moderate (40-50kt) W/NW flow at 500 mb, with
embedded, difficult to time, shortwaves will continue through the
week. CAPE in excess of 2000 J/kg will be available from time to
time. As such, some strong to severe thunderstorms are possible
next week, with all global models hinting at MCS production at
various times and locations. 12z ECMWF generates 1-2 inches of
QPF across all of SW KS through the week, supported with excellent
agreement from 12z GFS. With the active and wet pattern, the heat
will not be allowed to return. Afternoon temperatures Monday
through Wednesday expected to only be in the upper 70s to lower
80s (early August normal is lower 90s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Aug 5 2017

Strong gusty S/SW winds this afternoon, especially at LBL/DDC
where gusts of 25-30 kts are expected. After 21z, scattered
thunderstorms are expected mainly south and east of DDC.
Convection close enough to LBL/DDC/HYS for VCTS/CB mention in
those TAFs, but thunderstorms may just as easily avoid all the
terminals this afternoon/evening. Kept GCK TAF dry. Cold front
passes through all airports during the 03-06z Sun timeframe, with
NE wind gusts of 25-30 kts. High confidence in post-frontal IFR
stratus impacting all airports by 12z Sun, with stratus only
gradually eroding through 18z Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  65  82  62 /  30  30  10  10
GCK  93  64  83  62 /  20  20  10  20
EHA  94  62  83  60 /  30  20  10  30
LBL  97  65  84  64 /  40  30  10  10
HYS  90  64  78  62 /  30  30  10  10
P28  96  68  85  65 /  30  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 5, 2:22 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CDT Sat Aug 5 2017

KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CDT Sat Aug 5 2017 /222 AM MDT Sat Aug 5 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few storms will be possible this evening across central and
south central Kansas. A few storms may become severe with hail
over an inch in diameter and winds over 60 mph being the main
concern.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a possibility of thunderstorms each day through day
7. It is too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 2:42 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
342 PM CDT SAT AUG 5 2017

KSZ089-052115-
Comanche KS-
342 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 415
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Buttermilk, or 6 miles south of Coldwater, moving
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

LAT...LON 3710 9929 3722 9941 3738 9916 3727 9904
TIME...MOT...LOC 2042Z 231DEG 27KT 3718 9934

TATRO
Special weather statement, Aug 5, 2:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
349 PM CDT SAT AUG 5 2017

KSZ089-052115-
Comanche KS-
349 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE COUNTY UNTIL
415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Buttermilk, or 16 miles southeast of Protection,
moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 9952 3723 9927 3700 9900 3700 9945
TIME...MOT...LOC 2049Z 231DEG 27KT 3698 9935

TATRO

The radar

The Vance AFB radar (KVNX), 80 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 5, 2:50 PM CST
Where
Barber County, 5.87 mi WSW of Uppdegraff
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.300, -98.700

Near Lake City.

Hail, Barber

When
August 5, 3:27 PM CST
Where
Barber County, 3.45 mi N of Sun City
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -98.920

Thunderstorm Wind, Barber

When
August 5, 5:10 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.020, -98.480

Severe damage was done to the South Barber High School in Kiowa.

Thunderstorm Wind, Barber

When
August 5, 5:21 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
37.020, -98.480

Numerous reports of tree limbs and power lines were blown down. Also a roof was heavily damaged on the west side of Kiowa.

Thunderstorm Wind, Barber

When
August 5, 5:30 PM CST
Where
Barber County, 3.38 mi ESE of Kiowa Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.010, -98.440

There reports of six to eight inch diameter tree branches broken by the high wind. Also a fence was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720948, 720944, 720945, 720946, 720947.